High Wind, Eddy County Plains
- When
- February 11, 1:40 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A trough and cold front moved out of the Rocky Mountains and through the plains resulting in strong winds raking the mountains and plains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A trough and cold front moved out of the Rocky Mountains and through the plains resulting in strong winds raking the mountains and plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 11, 1:27 PM MST, 13 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
227 PM CST Mon Feb 11 2019
.DISCUSSION...
The clearing line extends from SE Gaines County to near Pecos to
near Van Horn and winds have increased across SE NM with G40-50
mph and G55-66 mph in the GDP Mtns. By 3 PM the clearing line is
expected to be just west of Midland/Odessa and we see the winds
increasing across PB between 3-4 pm. Since the front has been
delayed we cleaned up the advisory to remove the eastern and
southern edges. Dry air will pour into the region through the
overnight hours and winds will decrease to less 10 mph by 6 AM and
with a NW component this will be a good set up for radiational
cooling resulting freezing temps for most areas n of the Pecos
River. Dry air will be the theme the next several days and even
though it will be a little cool Tue a strong warming trend is
expected Wed and especially Thur when windy downslope conditions
may push high temps 10-20 degrees above normal! Models are not in
good agreement after Thur when the GFS shows a fast moving mid-
level trough passing to the north Fri AM, ECMWF does not show
this. Underneath fast zonal mid-level flow the low-level thermal
ridge will amplify quickly Saturday with high temps well above
normal. Front may surge to sw on Sun/Mon as a dry mid-level passes
across the area with much colder wx next Mon?
&&
.FIRE WEATHER...
The delayed front and rain from last night/this morning has
discounted fire wx concerns across the eastern extent of RFW and
in the Davis Mtns, thus the RFW was cancelled for Dawson-Borden-
Davis Mtns. RFW conditions are still expected across SE NM, W-NW
PB today although with delayed front RFW conditions will be of
shorter duration. There will be substantial drying through next
Friday and will we see the fuels taking on a strong drying trend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 32 59 36 65 / 0 0 0 0
Carlsbad 29 61 32 70 / 0 0 0 0
Dryden 37 62 36 67 / 0 0 0 0
Fort Stockton 33 61 37 72 / 0 0 0 0
Guadalupe Pass 29 54 36 62 / 0 0 0 0
Hobbs 25 59 30 67 / 0 0 0 0
Marfa 24 57 28 66 / 0 0 0 0
Midland Intl Airport 32 59 36 67 / 0 0 0 0
Odessa 31 59 36 68 / 0 0 0 0
Wink 27 61 31 71 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MST this evening for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
Red Flag Warning until 6 PM MST this evening for Southeast
Plains.
TX...Wind Advisory until 7 PM CST this evening for Borden-Crane-
Dawson-Ector-Howard-Marfa Plateau-Martin-Midland.
High Wind Warning until 7 PM CST /6 PM MST/ this evening for
Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
Mountains-Loving-Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor-Ward-Winkler.
Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
Andrews-Gaines-Loving-Reeves County and Upper Trans Pecos-
Van Horn and Highway 54 Corridor-Ward-Winkler.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 233 PM CST Mon Feb 11 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-122045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 233 PM CST Mon Feb 11 2019 /133 PM MST Mon Feb 11 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A High Wind Warning is in effect into this evening for the Guadalupe and Davis Mountains...the Van Horn region...southeast New Mexico plains...Upper Trans Pecos...and the western Permian Basin. A Wind Advisory is in effect into this evening for much of the Permian Basin and the Marfa Plateau. A Red Flag Warning is in effect into this evening for the southeast New Mexico plains...Upper Trans Pecos...Van Horn...and the western Permian Basin. Areas of blowing dust are expected across much of the area this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong wind and critical fire weather conditions are possible again Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804286, 804285, 804287.